Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Jackson, MS

March 5, 2004Rankin County, Scott County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 5, 2004, 11:30 PM CST for Rankin County, Scott County, Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 11:30 PM CST (05:30 UTC)
Expired
Mar 6, 2004, 1:30 AM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Rankin County, MS, Scott County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 060533
FFWJAN
MSC121-123-129-060730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1130 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 130 AM CST

* AT 1130 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER RANKIN...SMITH AND 
SCOTT COUNTIES. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS 
FALLEN OVER THESE AREAS IN THE LAST HOUR. ADDITIONAL RAINFALL TOTALS 
OF ONCE INCH WILL BE POSSIBLE. .

MOTORISTS PLEASE USE EXTRA CAUTION AND DO NOT CROSS FLOODED ROADWAYS
BE ESPECIALLY CAUTIOUS AT NIGHT AS IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING.  



LAT...LON 3222 8993 3256 8969 3257 8935 3231 8934
          3217 8961 3210 8979

$$
1 follow-up statement
000 
WGUS74 KJAN 060712 CCA
FFSJAN
MSC121-123-129-060730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
105 AM CST SAT MAR 6 2004

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

SMITH COUNTY IN CENTRAL MISSISSIPPI
RANKIN COUNTY IN CENTRAL MISSISSIPPI
SCOTT COUNTY IN CENTRAL MISSISSIPPI

UNTIL 130 PM CST.

AT 105 AM...DOPPLER RADAR INDICATED A BAND OF HEAVY SHOWERS WITH A 
FEW EMBEDDED THUNDERSTORMS CONTINUING OVER SMITH COUNTY. LIGHT RAIN 
WAS INDICATED OVER RANKIN AND SCOTT COUNTIES. ADDITIONAL RAINFALL 
WILL REMAIN LIGHT OVER RANKIN AND SCOTT COUNTIES ALTHOUGH ANOTHER 
QUARTER OF AN INCH WILL BE POSSIBLE OVER SMITH COUNTY WITHIN THE 
NEXT HOUR. THE BAND OF SHOWERS WILL MOVE EAST OF SMITH COUNTY BY 2 
AM. 

MOTORISTS ARE URGED TO USE EXTRA CAUTION AND DO NOT CROSS FLOODED 
ROADWAYS BE ESPECIALLY CAUTIOUS AT NIGHT AS IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 11:00 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 5, 11:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1100 PM CST FRI MAR 5 2004

.DISCUSSION...UPDATING ZONES TO REMOVE ALL MENTION OF TORNADO WATCH.
IN ADDITION...WILL ADJUST THE POPS ACCORDINGLY BEHIND THE PRECIP
LINE. EXPECT ANOTHER UPDATE AROUND MIDNIGHT FOR THE EXPIRATION OF
THE FLOOD WATCH.

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA... FLOOD WATCH ZONES 008-009-015-016.
MS...FLOOD WATCH ZONES 025>033-035>042-047.
&&
Hazardous weather outlook, Mar 5, 3:24 PM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST FRI MAR 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060124-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CST FRI MAR 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT
ACROSS MUCH OF	THE OUTLOOK AREA...MAINLY EAST OF THE MISSISSIPPI
RIVER. THE PRIMARY SEVERE CONCERN WILL BE FOR DAMAGING WIND GUSTS
OF 65 MPH...AND LARGE HAIL.  A VERY SLIGHT POSSIBILITY FOR
TORNADOES EXISTS AS WELL...MAINLY OVER THE EAST HALF OF
MISSISSIPPI...GENERALLY EAST OF A WINONA TO UTICA TO NATCHEZ
LINE.

RESIDUAL SURFACE HEATING THIS EVENING AND INCREASING DIVERGENCE
ALOFT SHOULD BE ENOUGH TO PRODUCE SOME INTENSIFYING UPDRAFTS
BEFORE MIDNIGHT.  ATMOSPHERIC WIND PROFILES WILL BE STRONG ENOUGH
TO SUPPORT ROTATING CELLS THAT WILL BE MOVING NORTHEAST AT 60 MPH
OR FASTER.  SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS AS THEY PASS.  LATER TONIGHT...INSTABILITY WILL BE
WEAKENING AND ALLOW THE STORMS TO DIMINISH FROM WEST TO EAST AS A
WEAK COLD FRONT SWEEPS THROUGH THE REGION.

...FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
THROUGH MIDNIGHT ACROSS MOST OF THE OUTLOOK AREA. THERE WILL BE A
CHANCE FOR AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR THAT
COULD CAUSE  PONDING ON AREA ROADS AND IN POOR DRAINAGE AREAS.
THE MOST LIKELY AREA OF CONCERN WOULD BE EAST OF INTERSTATE 55
WHERE RAINS COULD PERSIST AFTER MIDNIGHT FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING FOR MAINLY CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE ACTIVATION SHOULD
NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 5, 5:35 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      GREENWOOD               33.52N 90.19W
03/05/2004                   LEFLORE            MS   EMERGENCY MNGR

            WATER COVERING STREETS.

&&

MRW
Local storm report, Mar 5, 5:37 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CST FRI MAR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      GRENADA                 33.78N 89.81W
03/05/2004                   GRENADA            MS   LAW ENFORCEMENT

            STREET FLOODING

&&

MRW
Special weather statement, Mar 5, 8:36 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0836 PM CST FRI MAR 05 2004

MSZ027>033-036>039-042>046-048>065-060500-
ADAMS-CARROLL-CLAIBORNE-FRANKLIN-HOLMES-JEFFERSON-MONTGOMERY-YAZOO-
0836 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ADAMS           CARROLL         CLAIBORNE       FRANKLIN
HOLMES          JEFFERSON       MONTGOMERY      YAZOO

MSZ027>033-036>039-042>046-048>065-060500-
ATTALA-CHOCTAW-CLARKE-CLAY-COPIAH-COVINGTON-HINDS-JASPER-JEFFERSON
DAVIS-KEMPER-LAUDERDALE-LAWRENCE-LEAKE-LINCOLN-LOWNDES-MADISON-
NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT-SIMPSON-SMITH-WEBSTER-
WINSTON-
0836 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          CHOCTAW         CLARKE          CLAY
COPIAH          COVINGTON       HINDS           JASPER
JEFFERSON DAVIS KEMPER          LAUDERDALE      LAWRENCE
LEAKE           LINCOLN         LOWNDES         MADISON
NESHOBA         NEWTON          NOXUBEE         OKTIBBEHA
RANKIN          SCOTT           SIMPSON         SMITH
WEBSTER         WINSTON
Special weather statement, Mar 5, 8:58 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE JACKSON MS
0858 PM CST FRI MAR 05 2004

CORRECTED TO ADD WARREN COUNTY TO THE CLEARING STATEMENT

MSZ027>033-036>039-042>065-060500-
ADAMS-CARROLL-CLAIBORNE-FRANKLIN-HOLMES-JEFFERSON-MONTGOMERY-WARREN-
YAZOO-
0858 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ADAMS           CARROLL         CLAIBORNE       FRANKLIN
HOLMES          JEFFERSON       MONTGOMERY      WARREN
YAZOO

MSZ027>033-036>039-042>065-060500-
ATTALA-CHOCTAW-CLARKE-CLAY-COPIAH-COVINGTON-HINDS-JASPER-JEFFERSON
DAVIS-KEMPER-LAUDERDALE-LAWRENCE-LEAKE-LINCOLN-LOWNDES-MADISON-
NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT-SIMPSON-SMITH-WEBSTER-
WINSTON-
0858 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          CHOCTAW         CLARKE          CLAY
COPIAH          COVINGTON       HINDS           JASPER
JEFFERSON DAVIS KEMPER          LAUDERDALE      LAWRENCE
LEAKE           LINCOLN         LOWNDES         MADISON
NESHOBA         NEWTON          NOXUBEE         OKTIBBEHA
RANKIN          SCOTT           SIMPSON         SMITH
WEBSTER         WINSTON
Special weather statement, Mar 5, 9:49 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0949 PM CST FRI MAR 05 2004

MSZ029>033-037>039-043>046-048>052-054>058-062>065-060500-
ATTALA-CHOCTAW-CLAY-COPIAH-HINDS-MADISON-OKTIBBEHA-RANKIN-SIMPSON-
WEBSTER-WINSTON-
0949 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
ATTALA          CHOCTAW         CLAY            COPIAH
HINDS           MADISON         OKTIBBEHA       RANKIN
SIMPSON         WEBSTER         WINSTON

MSZ029>033-037>039-043>046-048>052-054>058-062>065-060500-
CLARKE-COVINGTON-JASPER-JEFFERSON DAVIS-KEMPER-LAUDERDALE-LAWRENCE-
LEAKE-LINCOLN-LOWNDES-NESHOBA-NEWTON-NOXUBEE-SCOTT-SMITH-
0949 PM CST FRI MAR 05 2004

TORNADO WATCH NUMBER 27 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN MISSISSIPPI...
CLARKE          COVINGTON       JASPER          JEFFERSON DAVIS
KEMPER          LAUDERDALE      LAWRENCE        LEAKE
LINCOLN         LOWNDES         NESHOBA         NEWTON
NOXUBEE         SCOTT           SMITH

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:24 PM CSTTornado WarningJANChoctaw, Webster46 min
Mar 5, 6:28 PM CSTSevere Thunderstorm WarningJANYazoo27 min
Mar 5, 6:44 PM CSTSevere Thunderstorm WarningJANHolmes41 min
Mar 5, 6:59 PM CSTTornado WarningJANHolmes26 min
Mar 5, 7:11 PM CSTTornado WarningJANAttala44 min
Mar 5, 7:19 PM CSTSevere Thunderstorm WarningJANClay16 min
Mar 5, 7:38 PM CSTTornado WarningJANChoctaw47 min
Mar 5, 8:17 PM CSTFlash Flood WarningJANCarroll, Holmes, Montgomery3 hr
Mar 5, 8:17 PM CSTSevere Thunderstorm WarningJANOktibbeha28 min
Mar 5, 8:19 PM CSTSevere Thunderstorm WarningJANOktibbeha26 min
Mar 5, 8:28 PM CSTSevere Thunderstorm WarningJANClay17 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.